Thunderstorm Wind, Grant
- When
- June 14, 1:45 PM EST
- Where
- Grant County, 2 mi SW of Arthur
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.048, -79.145
A few trees were down north of Petersburg.
A weak boundary remained overhead. Warm and humid conditions ahead of the boundary caused a couple severe thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak boundary remained overhead. Warm and humid conditions ahead of the boundary caused a couple severe thunderstorms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 1:40 PM EST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 240 PM EDT Wed Jun 14 2017 .SYNOPSIS... A cold front is crossing the area today. It will remain south of the area through Friday before lifting back north of the area as a warm front through the weekend. Another cold front is expected to cross the area Monday. && .NEAR TERM /THROUGH THURSDAY/... Backdoor cold front continues to slowly progress across the area. It's not the easiest to find, but seems to be stretching somewhere near a Martinsburg to Quantico to Point Lookout line at 1800 UTC. North and east of that, the chance for showers and thunderstorms the rest of this afternoon is quite low (but not necessarily zero). To the south, modified and model soundings continue to indicate about 2000 J/kg CAPE, almost zero shear, weak steering flow, and precipitable water values around 1.7 inches. The more robust convection -- especially in storm mergers -- should be sufficient to produce gusty winds and perhaps some small hail. The high moisture content and weak steering flow also suggest heavy rain potential if areas get several of the showers/storms in succession. Antecedent conditions are pretty dry except in areas where it rained yesterday (Highland/ Augusta/surrounding areas). In those areas particularly, localized flash flooding is possible. Most of the shower/storm activity will diminish around sunset. However, wherever the surface boundary ends up could continue to be a focus for precipitation throughout the night, and therefore at least a chance of showers was retained west of the Blue Ridge all night long. The boundary will be on the western periphery of the forecast area on Thursday, and the onshore flow will promote some potential for upslope precipitation on east-facing slopes. However, that's the only source of lift so heavy rain isn't too likely. Rain chances were retained mainly west of I-95, and highest west of the Blue Ridge in the vicinity of the boundary. Cannot rule out some isolated flood concerns where streams are already elevated from today's rains, but this should not be widespread. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... The Thursday setup stays in place at least until Friday, and possibly through Friday night. Rain chances will spread further east, although there is model disagreement about just how far east and how quickly. Ultimately, I lowered PoPs in most areas from the previous forecast due to uncertainty, but it will likely be unsettled. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Unsettled conditions will accompany a wave of low pressure along a front Saturday. A few thunderstorms could produce brief wind gusts. Weak high pressure will push into the region Saturday night and early Sunday to help give us a break from rainfall, but will be short-lived as a cold front approaches from the west Sunday afternoon into Sunday night. A front could stall across the region Monday, bringing additional showers and thunderstorms. Temperatures will be near normal. Precipitation may actually be above normal. High pressure will build in from the west Tuesday and Wednesday, helping to push the stalled front to the east. Drier conditions and seasonable temperatures expected during the period. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Seems like even the potential of SHRA/TSRA is done at BWI/MTN and pretty low at IAD/DCA. Most of the action will be near CHO, where heavy rain and gusty winds could drop vsby to MVFR or even below. Ceilings seem to be VFR even in the storms. Gusty winds are possible in the storms but are not currently reflected in the TAF due to uncertainty. Cold front remains nearby, especially CHO, tonight, and there could be a few hours of MVFR patchy fog at CHO/MRB/IAD. MVFR ceilings also possible at CHO. Most areas should improve to VFR on Thursday, though some sub-VFR conditions are possible mainly at CHO. MVFR conditions Saturday with a few showers and thunderstorms around. Winds southeast 5 to 10 knots Saturday. VFR conditions Saturday night and Sunday. Winds southerly becoming light and variable Saturday night and Sunday. MVFR conditions with some shower activity Sunday night. Winds becoming southerly 5 to 10 knots. && .MARINE... Some slight northerly channeling continues on the open waters of the middle Chesapeake Bay, and the SCA has been extended until 5pm. Elsewhere, winds have gone light except near a couple localized storms in the "Eastern Bay." After those winds subside, the only remaining question will be any storms that might produce gusty winds over the waters, mainly in the lower bay and Tidal Potomac. Onshore flow persists Thursday and model guidance shows wind gusts to 15 knots are possible. That's close to Small Craft Advisory criteria so it will need to be watched. Thunderstorm chances return to the waters Friday as the frontal boundary tries to lift back northward. No marine hazards expected Saturday through Sunday night. Winds southeast 10 knots Saturday, becoming light and variable Saturday night and Sunday. Winds becoming southerly around 10 knots. && .TIDES/COASTAL FLOODING... Onshore flow has now begun. Tidal anomaly is currently almost zero but will increase with the persistence of the onshore flow. How much it increases is somewhat uncertain. But just given the persistence, water levels are likely to approach minor flood levels at sensitive sites (Annapolis, Straits Point, DC) with the Friday morning/midday high tide cycle, and could remain high for a few cycles beyond that time. && .CLIMATE... For today, the record highs were all 98 degrees set in 1994. These are obviously safe. The BWI record high min -- 74 in 2001 -- is still in jeopardy of being tied today (current low for today is 74). DCA and IAD have already been cooler than the record high minimum values this morning. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 5 PM EDT this afternoon for ANZ533-534. && SYNOPSIS...JE NEAR TERM...JE SHORT TERM...JE LONG TERM...KLW AVIATION...JE/KLW MARINE...JE/KLW TIDES/COASTAL FLOODING...JE CLIMATE...JE
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 506 AM EDT Wed Jun 14 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-150915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 506 AM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Scattered thunderstorms capable of producing strong winds are possible over the Tidal Potomac and Mid Chesapeake Bay this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-150915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 506 AM EDT Wed Jun 14 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Slow-moving thunderstorms could produce very heavy rainfall that may result in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 143 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were down north of Petersburg.
A couple of trees were down just southeast of Keyser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706590, 706591.